Tadalafil, a selective cyclic guanosine monophosphate (cGMP)–specific phosphodiesterase type 5 (PDE5) inhibitor, enhances penile erectile function in men. Nitric oxide along with cGMP promotes blood flow to and dilation of smooth muscle in the corpus cavernosum of the penis. Phosphodiesterase type 5 inhibitors prevent degradation of cGMP to potentiate erectile function. Tadalafil (Cialis; Lily ICOS LLC, Indianapolis, Ind) is one of the PDE5 inhibitors approved for erectile dysfunction, which also include sildenafil citrate (Viagra; Pfizer, Inc, New York, NY) and vardenafil hydrochloride (Levitra; Bayer AG, Leverkusen, Germany, and GlaxoSmithKline, Uxbridge, England).
The package insert for tadalafil describes adverse ophthalmic reactions that include blurred vision, changes in color vision, conjunctivitis, eye pain, tearing, and swelling of the eyelids. Some reports suggest that sildenafil use may be associated with nonarteritic anterior ischemic optic neuropathy (NAION).1- 3 We describe a patient who took tadalafil 5 times in 1 month. He developed transient inferior visual field loss in the right eye within 2 hours of taking the first 4 doses. After the fifth dose, he developed NAION in the right eye with persistent inferior visual field loss.
A 67-year-old architect with a medical history of hypercholesterolemia sought care because of vision loss. His medications included atorvastatin calcium, aspirin, and folate. He took 20 mg of tadalafil for the first time one morning before sexual intercourse. Within 2 hours, he noted an isolated inferior visual field defect in the right eye that resolved by the time he awoke the following day. On 2 other occasions separated by several days each, he took 20 mg of tadalafil in the morning before sexual intercourse, followed by a similar inferior visual field defect in the right eye that resolved within 24 hours each time. Several days later, he did not achieve an erection after taking 20 mg of tadalafil, but a similar transient inferior visual field defect recurred. Three days later, he took a fifth dose of the drug and participated in sexual intercourse. He noted an inferior visual field defect in the right eye within 2 hours that failed to resolve. He denied systemic symptoms of giant cell arteritis. His erythrocyte sedimentation rate was 5 mm/h.
On examination 14 days later, visual acuities were 20/30 OD and 20/40 OS. His medical records demonstrated baseline acuities of 20/20 OD and 20/40 OS. A right afferent pupillary defect was present. He identified 10 of 10 Ishihara color plates with each eye. Humphrey visual fields showed an inferior altitudinal visual field defect in the right eye (Figure 1). Dilated fundus examination showed hyperemia and edema of the right optic disc (Figure 2) consistent with NAION and a normal left optic disc with a small cup-disc ratio. The remainder of his neuro-ophthalmologic examination was unremarkable, including normal, nontender temporal artery pulses.
Humphrey visual field results show a normal visual field in the left eye (A) and an inferior altitudinal defect in the right eye (B).
Fundus photographs show a swollen right optic disc (A) and a normal left optic disc with a small cup-disc ratio (B).
The most common optic neuropathy in patients older than 50 years is NAION. Examination results will show a swollen optic nerve and, typically, an altitudinal visual field defect. The pathophysiology underlying NAION is not well understood. Nearly all patients with NAION have a small, crowded optic nerve head (“disc at risk”),4 which leads some to believe that a type of compartment syndrome within the confines of the rigid scleral canal may occur.4,5 A microvascular ischemic event leads to axoplasmic stasis and edema,6 compressing the small capillaries of the optic nerve head.7 In older patients these capillaries may exhibit poor autoregulation, leading to more ischemia and axoplasmic stasis. The patient described herein had a disc at risk in the fellow eye, but it is unclear whether PDE5 inhibitors affect optic nerve blood flow.
Several patients have developed NAION between 45 minutes and 12 hours after taking sildenafil, a PDE5 inhibitor, which suggests an association.2 In a masked, randomized crossover trial, 15 young, healthy male volunteers (mean age, 39 years) underwent ocular blood flow measurements after oral ingestion of sildenafil citrate, 100 mg.8 The authors of that trial suggest that PDE5 inhibitors could affect autoregulation at the optic nerve head. Their patients were all young and healthy, and none developed permanent or transient vision loss. However, in an older, vasculopathic patient with a susceptible disc at risk, sclerotic optic disc vasculature, and poor baseline autoregulation, tadalafil could conceivably cause NAION.
The patient described herein experienced 4 episodes of transient, inferior blurring of the visual field before the NAION event, all occurring within 2 hours of tadalafil ingestion. He did not undergo a formal ophthalmologic examination during the transient visual changes, but these events may have represented transient ischemia to the optic nerve. The rapid onset of symptoms and the close temporal relationship following recurrent drug ingestion support an association between tadalafil use and NAION. Previous reports1- 3 described patients with visual field loss occurring once after ingestion of sildenafil. Our patient had visual field loss after multiple rechallenges with tadalafil, providing additional and unique evidence that use of PDE5 inhibitors may represent a risk factor for the development of NAION.2 Certainly, given the large number of prescriptions dispensed for PDE5 inhibitors and the small number of NAION-associated cases reported, a definite causal link has not been proved. Physicians should inquire about PDE5 inhibitors in patients with NAION and counsel patients about the potential risk of future use for the fellow eye.
Correspondence: Dr Lee, Cole Eye Institute, The Cleveland Clinic Foundation, 9500 Euclid Ave, Desk i-32, Cleveland, OH 44195 (firstname.lastname@example.org).
Financial Disclosure: None.
Bollinger K, Lee MS. Recurrent Visual Field Defect and Ischemic Optic Neuropathy Associated With Tadalafil Rechallenge. Arch Ophthalmol. 2005;123(3):400-401. doi:10.1001/archopht.123.3.400